Winter Weather, Central Washington
- When
- February 12, 10:00 AM EST to 4:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
with generally 3 to 6 inches of snow along the Downeast coast. roads quickly became snow covered and slippery.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure tracking along the Downeast coast produced 2 to 4 inches of snow across interior Downeast areas...with generally 3 to 6 inches of snow along the Downeast coast. With cold temperatures...roads quickly became snow covered and slippery. The snow and slippery road conditions contributed to around 50 accidents...mainly in the Bangor vicinity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 12, 4:59 AM EST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
345 AM EST WED FEB 12 2003
.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL APPROACH THE REGION FROM THE WEST
EARLY TODAY AND TRACK INTO THE GULF OF MAINE THIS AFTERNOON. THIS LOW WILL
THEN INTENSIFY AND MOVE RAPIDLY NORTHEAST ACROSS NOVA SCOTIA TONIGHT AND
CONTINUE THROUGH THE CANADIAN MARITIMES ON THURSDAY. BITTERLY COLD AIR WILL
INFILTRATE THE REGION BEHIND THE LOW LATE TONIGHT AND REMAIN THROUGH
FRIDAY.
DISCUSSION...
ETA/GFS BOTH IN PRETTY GOOD AGREEMENT IN SHORT TERM. MODEL CONSENSUS TAKES
LOW ACROSS THE GULF OF MAINE THIS AFTERNOON AND THEN INTENSIFIES IN RESPONSE
TO VIGOROUS VORT MAX MOVING ACROSS FROM THE WEST. IT APPEARS AS IF THE
THREAT FOR THE HEAVIEST SNOW WITH THIS SYSTEM WILL BE ACROSS WASHINGTON
COUNTY WHERE BEST LIFT/MOISTURE WILL BE FOCUSED. MODEL QPF IN THIS REGION
SHOWING ABOUT 0.20-0.25 SO THINKING IS WE COULD SEE MARGINAL ADVISORY 3 TO
6 INCH AMOUNTS HERE. THUS WE WILL ISSUE WINTER WEATHER ADVISORIES FOR
WASHINGTON COUNTY ZONE 17-30-32 FOR THIS AFTERNOON INTO EARLY TONIGHT. THE
SNOW SHOULD TAPER OFF ACROSS DOWNEAST AREAS EARLY TONIGHT BUT WILL LINGER
A BIT LONGER ACROSS NORTHERN ZONES UNTIL SHORT WAVE EXITS. STRONG H85 COLD
AIR ADVECTION WILL COMMENCE TONIGHT BEHIND THE DEPARTING LOW ALLOWING
TEMPERATURES TO FALL TO SUB ZERO READINGS ACROSS THE AREA. WINDS WILL ALSO
INCREASE AS GRADIENT TIGHTENS BEHIND THE INTENSIFYING LOW AND WIND CHILL
WARNINGS/ADVISORIES WILL PROBABLY BE NEEDED FOR LATE TONIGHT INTO FRIDAY.
ON THURSDAY AND FRIDAY EXPECT VERY COLD AIR TO INFILTRATE THE REGION ON
BRISK NORTHWEST WINDS ALTHOUGH IT SHOULD BE BASICALLY DRY THROUGH THE
PERIOD. LOOKING AHEAD TO THE WEEKEND A RIDGE OF HIGH PRESSURE WILL BUILD
ACROSS THE REGION FROM THE WEST WITH DRY WEATHER AND DIMINISHING WINDS.
COASTAL WATERS...EXPECT WINDS TO INCREASE TO SMALL CRAFT ADVISORY LEVELS
THIS AFTERNOON AND THEN TO GALE FORCE TONIGHT AND THURSDAY IN THE STRONG
COLD AIR ADVECTION PATTERN. EXPECT HEAVY FREEZING SPRAY TO DEVELOP TONIGHT
AND THURSDAY.
.CAR...WINTER WEATHER ADVISORY THIS AFTERNOON INTO EARLY TONIGHT
ZONES 17-30-32
SMALL CRAFT ADVISORY THIS AFTERNOON
GALE WARNING TONIGHT AND THURSDAY
HEAVY FREEZING SPRAY WARNING TONIGHT AND THURSDAY.
DUDAMEZ001>006-010-011-015>017-029>032-121400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 535 AM EST WED FEB 12 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE AREA FROM THE WEST EARLY TODAY AND INTO THE GULF OF MAINE THIS AFTERNOON. THIS LOW IS THEN EXPECTED TO INTENSIFY AND MOVE INTO THE CANADIAN MARITIMES TONIGHT. THIS SYSTEM WILL SPREAD SNOW ACROSS THE AREA LATE THIS MORNING AND CONTINUE THROUGH EARLY TONIGHT. IT APPEARS AS IF THE HEAVIEST SNOW AMOUNTS CAN BE EXPECTED ACROSS WASHINGTON COUNTY WHERE A WINTER WEATHER ADVISORY IS IN EFFECT FOR TOTAL SNOW ACCUMULATIONS OF 4 TO 6 INCHES. PLEASE REFER TO THE WINTER WEATHER MESSAGE ISSUED BY THIS OFFICE FOR FURTHER DETAILS. ELSEWHERE ACROSS THE REST OF NORTHERN AND DOWNEAST MAINE ACCUMULATIONS SHOULD RANGE FROM 2 TO 4 INCHES. MUCH COLDER AIR WILL INFILTRATE THE REGION BEHIND THE LOW TONIGHT AND AS WINDS INCREASE VERY COLD WIND CHILLS CAN BE EXPECTED LATER TONIGHT...THUS WIND CHILL ADVISORIES/WARNINGS WILL LIKELY BE NEEDED FOR LATE TONIGHT. WINDS ARE EXPECTED TO INCREASE TO GALE FORCE TONIGHT ON THE COASTAL WATERS FROM EASTPORT TO STONINGTON...THEREFORE A GALE WARNING IS IN EFFECT. IN ADDITION...A HEAVY FREEZING SPRAY WARNING IS IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN... VERY COLD AIR WILL CONTINUE TO INFILTRATE THE REGION THURSDAY AND FRIDAY WITH DAYTIME TEMPERATURES NOT EXPECTED TO GO ABOVE ZERO ACROSS MUCH OF THE REGION. THE VERY COLD TEMPERATURES COMBINED WITH NORTHWEST WINDS WILL RESULT IN BITTERLY COLD WIND CHILLS THURSDAY AND FRIDAY AND WIND CHILL WARNINGS WILL LIKELY BE REQUIRED. ON THE COASTAL WATERS...HEAVY FREEZING SPRAY CAN ALSO BE EXPECTED ON THURSDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THROUGH THE REST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO PLEASE RELAY ANY SNOWFALL REPORTS TO THIS OFFICE LATER TODAY AND TONIGHT. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. DUDA
MEZ001>006-010-011-015>017-029>032-122300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 630 AM EST WED FEB 12 2003 ...DANGEROUS WIND CHILLS WILL INVADE THE AREA LATER TONIGHT AND CONTINUE THROUGH FRIDAY... ANOTHER SURGE OF ARCTIC AIR WILL DIVE INTO THE STATE OF MAINE LATER TONIGHT AND REMAIN OVER THE AREA INTO FRIDAY. TEMPERATURES WELL BELOW ZERO COMBINED WITH NORTHWEST WINDS OF 15 TO 25 MPH WILL ALLOW FOR DANGEROUSLY COLD WIND CHILLS STARTING TONIGHT. ON THURSDAY...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH. THESE WINDS COMBINED ONCE AGAIN WITH DAYTIME TEMPERATURES NEAR OR BELOW ZERO WILL PRODUCE VERY DANGEROUS WIND CHILLS. THESE DANGEROUS WIND CHILLS WILL CONTINUE INTO FRIDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JAH
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343807, 5343808, 5343809, 5343810, 5343811.